Michigan, 2004

Blizzard and Winter Storm in Michigan, January 6 to 8, 2004

January 6 to 8, 2004 · NWS MQT · 21 events in 15 counties and zones

Arctic high pressure building in the northern plains pushed cold air across Lake Superior and Upper Michigan. In the lake effect snow belts of the Keweenaw Peninsula, blizzard conditions developed as strong gusty winds along with falling and blowing snow frequently reduced visibilities to near zero.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Arctic high pressure building in the northern plains pushed cold air across Lake Superior and Upper Michigan. In the lake effect snow belts of the Keweenaw Peninsula, blizzard conditions developed as strong gusty winds along with falling and blowing snow frequently reduced visibilities to near zero. Temperatures fell below zero and wind chills dropped to as low as 35 below zero during the morning on 6th. Snow accumulations of up to a foot were common over the Keweenaw Peninsula and Ontonagon County, and Phoenix measured 14 inches during this two day blizzard. An additional 6 inches of snow fell at Phoenix on the 7th and 8th to boost the storm total to 20 inches. Over areas east of Marquette, the lake effect snow intensity picked up on the 6th and continued into the 8th. Most places near Lake Superior east of Munising saw at least 6 inches of new snow, and as much as 20 inches buried Two Heart in Luce County. Travel across much of northern Upper Michigan was hampered by low visibilities in blowing and drifting snow. Numerous schools and businesses were closed in the affected areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 6, 5:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 6, 5:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EST TUE JAN 6 2004

.DISCUSSION...
.SYNOPSIS...UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH AND POLAR
VORTEX OVER NORTHERN ONTARIO WITH A SHORTWAVE VORT LOBE PASSING
ACROSS AREA THIS AFTERNOON WHICH IS KICKING OFF SOME HEAVY LAKE
EFFECT SNOW BANDS OVER LAKE SUPERIOR THIS AFTERNOON. SPOTTER REPORTS
UP IN HOUGHTON COUNTY HAVE REPORTED SNOWFALL RATES GREATER THAN AN
INCH AN HOUR WHICH IS SURPRISING CONSIDERING SFC DEW POINTS ARE IN
THE -20S DEGREES FAHRENHEIT. NORMALLY WITH DEW POINTS LIKE
THAT...SNOWFALL INTENSITY DUE TO EVAPORATION IS LESSENED. 12Z
SOUNDINGS FROM THE PAS AND PICKLE LAKE TELL A DIFFERENT STORY WITH
SATURATED SOUNDINGS THROUGH 700 MB. THIS IS THE PRIMARY REASON WHY
EVEN WITH THE DRY SFC AIR...THE INTENSITY OF THE SNOW IS STILL
HEAVY.

SHORT TERM (TONIGHT)...LATEST MQT RADAR/SFC OBS SHOW SNOW BANDS NOW
PUSHING INTO NRN ONTONAGON/SRN HOUGHTON AND BARAGA COUNTIES...AS
WINDS HAVE SHIFTED MORE WNWLY. CONVERGENT BAND ON THE EASTERN LAKE
(VERY IMPRESSIVE ON RADAR) IS SLOWLY MIGRATING SWD...AND IS POISED
TO AFFECT THE PICTURED ROCKS SHORE THIS EVENING PER CURRENT TRENDS.
ETA/RUC LOOK TO HAVE A DECENT HANDLE ON THINGS...AND HAVE THUS
FOLLOWED THEM IN THE SHORT TERM.

CURRENT WARNING/ADVY HEADLINES WILL CONTINUE AS IS...AND HAVE SEEN
OCCASIONAL BLIZZARD CONDITIONS ON THE KEWEENAW THROUGH THE AFTN
(35MPH GUSTS AND BLO 1/4SM IN SN/BLSN). HOWEVER...RECENT SPOTTER
CALLS CONFIRM THAT EXTREME COLD AIR WILL INDEED LIMIT SNOW GROWTH
AND RESULTANT ACCUMS. THOUGH WE SHOULD STILL SEE SEVERAL INCHES TNGT
IN GOOD CONVERGENCE AREAS...HAVE TONED DOWN AMTS BY AN INCH OR TWO
TO ACCOUNT FOR THE FINE SNOW. OTHERWISE ALL OF THE PARAMETERS ARE IN
PLACE FOR A PERIOD OF GOOD LES...WITH HIGH INVERSION HEIGHTS...
MOISTURE THROUGH 700MB AND LAKE INDUCED CAPES IN EXCESS OF 1000 J/KG.

HAVE ALSO ISSUED ANOTHER WIND CHILL ADVY FOR THOSE COUNTIES WITHOUT
A WARNING. WIND CHILLS TODAY STRUGGLED TO WARM ABOVE 15 BELOW...SO
AWAY FROM THE LES/THICKER CLD COVER THEY SHOULD HAVE NO TROUBLE
EXCEEDING CRITERIA OF MINUS 25F TONIGHT. W/ SOME CLD BREAKS EXPECTED
IN THE SOUTH...BELIEVE GUIDANCE LOWS ARE A BIT TOO WARM...ALSO
CONSIDERING DAYTIME READINGS WHICH WERE IN THE SINGLE DIGITS (BARELY
ABOVE ZERO IN SOME CASES).

LONG TERM...WED THROUGH FRI.
WINDS WILL CONTINUE TO BE A PROBLEM FOR WED AND WILL NOT DIE DOWN
UNTIL WED NIGHT. BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE
FORECAST EXCEPT TO INTRODUCE SNOW FOR THURSDAY. THE WIND IS ENE
ACROSS LAKE SUPERIOR WITH LAKE-850 MB DELTA-T STILL GREATER THAN
17-20C...SO LAKE EFFECT WILL COME INTO PLAY AGAIN AND COULD GET
SEVERAL INCHES IN MARQUETTE OUT OF THIS. THIS WILL HAVE TO BE
WATCHED AT THIS POINT. KEPT TEMPERATURES PRETTY MUCH THE SAME AS WAS
IN GOING FORECAST. LAKE EFFECT WILL KEEP GOING WITH LAKE-850 MB
DELTA-T GREATER THAN 20C THROUGH WED NIGHT.

IN THE EXTENDED...MRF/UKMET/GFS/ECMWF ALL SHOW 500 MB PATTERN WITH A
TROUGH OFF THE WEST COAST AND A TROUGH ACROSS THE EASTERN HALF OF
THE U.S. AND A RIDGE ACROSS THE WESTERN U.S. AND ROCKY MOUNTAINS FOR
12Z FRI. A PIECE OF ENERGY BREAKS OFF FROM THE TROUGH OFF THE WEST
COAST AND MOVES THROUGH THE PACIFIC NW AND INTO THE NORTHERN ROCKIES
FOR SAT AND HELPS TO START FLATTENING THE 500 MB RIDGE. THIS TROUGH
THEN ENTERS INTO THE NORTHERN PLAINS FOR SUN. MRF IS THE FASTEST
MOVING THE TROUGH EASTWARD AND MAY BE TOO FAST OVER ALL. GFS IS
SLIGHTLY SLOWER. TROUGHING THEN REMAINS FOR MON INTO TUE. CANADIAN
ENSEMBLES SUPPORT ABOVE SCENARIO. MRF/GFS ENSEMBLES FAIRLY SIMILAR
ALSO...SO CONFIDENCE IN EXTENDED IS ABOVE NORMAL. WITH TROUGHING
AROUND...LAKE EFFECT SNOW OR SYNOPTIC SNOW WILL CONTINUE UNTIL TUE
WHEN SFC RIDGING MOVES IN. SO WILL HAVE CHANCES OF SNOW UNTIL THEN.
TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY MIZ005-009>014-085 TONIGHT AND WED MORNING.
BLIZZARD WARNING MIZ001-003 TONIGHT.
WINTER STORM WARNING MIZ002-004-084-006-007 TONIGHT AND WED.
LAKE EFFECT SNOW ADVISORY MIZ005 TONIGHT AND WED.
HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.
GALE WARNING LAKE SUPERIOR.

&&

MICHELS/JKL
Hazardous weather outlook, Jan 6, 4:41 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
441 PM EST TUE JAN 6 2004

MIZ001>007-009>014-084-085-071300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
441 PM EST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND WEDNESDAY

LAKE EFFECT SNOW AND BLOWING SNOW...AS WELL AS BITTER COLD WIND
CHILLS...WILL AFFECT MUCH OF WESTERN AND CENTRAL UPPER MICHIGAN.
BLIZZARD CONDITIONS WILL CONTINUE THROUGH TONIGHT ON THE KEWEENAW
PENINSULA. GREATEST SNOW AMOUNTS WILL OCCUR IN NORTHWEST UPPER
MICHIGAN AND ALONG THE PICTURED ROCKS SHORE. SEE CURRENT WINTER
WEATHER STATEMENTS FOR COMPLETE DETAILS.

EXPECT GALE FORCE WINDS ON LAKE SUPERIOR TONIGHT. EXPECT HEAVY
FREEZING SPRAY ON LAKE SUPERIOR TONIGHT AND WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 2 blizzard. Local standard time, as filed.

Blizzard, Keweenaw

When
January 6, 5:00 PM EST to January 7, 5:25 AM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Blizzard, Northern Houghton

When
January 6, 5:00 PM EST to January 7, 5:25 AM EST
Where
Northern Houghton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Southern Schoolcraft

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
January 7, 12:00 AM EST to 6:00 PM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
January 7, 12:00 AM EST to 6:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Northern Houghton

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Northern Houghton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Alger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Baraga forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Delta

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Delta forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Winter Storm, Gogebic

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Gogebic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Iron forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Keweenaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Luce

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Luce forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Marquette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Menominee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Winter Storm, Northern Schoolcraft

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Ontonagon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Southern Houghton

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Southern Houghton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Luce

When
January 7, 3:00 PM EST to 6:00 PM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381325, 5381326, 5380471, 5381424, 5381425, 5381426, 5381428, 5381429, 5381430, 5381431, 5381432, 5381433, 5381434, 5381435, 5381436, 5381437, 5381438, 5381439, 5381440, 5381441, 5381427.